Health Minute: International Overdose Awareness Day
WPSU’s Health Minute is a collaboration with Penn State’s Ross and Carole Nese College of Nursing.
August 31 is International Overdose Awareness Day. According to the Centers for Disease Control and Prevention, 136 people die every day from an opioid overdose and the numbers are rising.
Nearly 30% of opioid related overdoses are from prescription drugs including oxycodone. The rest are due to illicit drugs including heroin and fentanyl.
If you or someone you know is prescribed opioid pain medication, a prescription for Naloxone can also be requested. Naloxone is an opioid overdose reversal agent. Signs of an overdose include unconsciousness, small pupils, pale skin, vomiting, limp extremities, and shallow breathing.
To get help, call 1-800-662-HELP (4357) or visit the Substance Abuse and Mental Health Services Administration's database of facilities for substance abuse/addiction and mental health services.
For all our episodes visit wpsu.org/healthminute.